Alert archive / Nebraska / Flash Flood Warnings in 2004

Flash Flood Warning 1, NWS Hastings, NE

May 18, 2004Clay County, Nebraska

NWS Hastings, NE issued this flash flood warning at May 18, 2004, 12:32 AM CDT for Clay County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2004, 12:32 AM CDT (05:32 UTC)
Expired
May 18, 2004, 6:30 AM CDT
In force
6 hr
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Clay County, NE

The radar

The Grand Island radar (KUEX), 37 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGID 180532
FFWGID
NEC035-181130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
1232 AM CDT TUE MAY 18 2004

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAY COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 630 AM CDT

* AT 1226 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED FLASH FLOODING FROM A BAND OF THUNDERSTORMS 3 MILES 
  NORTHWEST OF   FAIRFIELD...OR ABOUT 15 MILES SOUTHEAST OF 
  HASTINGS...MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...HARVARD...CLAY CENTER...EDGAR...
  SARONVILLE...SUTTON AND ONG.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
HASTINGS.

LAT...LON 4062 9826 4035 9826 4036 9783 4066 9783

$$

AWJ
1 follow-up statement
000 
WGUS73 KGID 180756
FFSGID
NEC001-035-181145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
247 AM CDT TUE MAY 18 2004

...FLASH FLOOD WARNING CONTINUES UNTIL 645 AM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES...

IN SOUTH CENTRAL NEBRASKA
     ADAMS AND CLAY

AT 245 AM CDT...HEAVY RAIN HAD MOVED JUST EAST AND SOUTH OF THE 
AREA...BUT LIGHT TO MODERATE RAIN WILL CONTINUE THROUGH 4 AM. 
ADDITIONAL RAINFALL OF ONE QUARTER TO ONE HALF INCH IS 
LIKELY...MAINLY ACROSS SOUTHERN ADAMS AND ALL OF CLAY COUNTY. 

SINCE 11 PM...DOPPLER RADAR RAINFALL ESTIMATED 2 TO POSSIBLY 5 
INCHES OF RAIN HAD FALLEN FROM JUST SOUTHWEST OF CLAY CENTER IN CLAY 
COUNTY...WEST TO AYR IN SOUTHERN ADAMS COUNTY...AND THEN TO SOUTH OF 
HOLSTEIN.

IN ADAMS COUNTY...THE HEAVIEST RAIN FELL AROUND AYR AND JUST WEST. 
MOST OF THE RAIN FELL INTO THE LITTLE BLUE RIVER BASIN AND ITS 
TRIBUTARIES. FLOODING IS POSSIBLE ALONG SAND...FLAT AND COTTONWOOD 
CREEKS IN SOUTHWEST ADAMS COUNTY. FLOODING IS ALSO POSSIBLE ALONG 
THE PAWNEE CREEK IN EASTERN ADAMS. RAPID RISES AREA LIKELY WITHIN 
THESE STREAMS. FLOODING OF LOW WATER CROSSINGS IS LIKELY. YOU SHOULD 
MOVE TO HIGHER GROUND SHOULD FLOOD WATERS APPROACH YOUR AREA. 

MINOR FLOODING HAS ALREADY BEEN REPORTED OVER THE CRYSTAL LAKE ROAD 
NEAR AYR EARLY THIS MORNING. 

IN CLAY COUNTY...THE HEAVIEST RAIN FELL MIDWAY BETWEEN FAIRFIELD AND 
GLENVIL...AND IN THE BIG SANDY AND PAWNEE STREAMS. AGAIN...RAPID 
RISES ARE POSSIBLE ALONG THESE STREAMS. 

TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN HASTINGS.

LAT...LON 4070 9872 4069 9782 4035 9783 4035 9815
          4034 9816 4034 9872
$$

NOAA/NWS/MORITZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at May 17, 9:39 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, May 17, 9:39 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
939 PM CDT MON MAY 17 2004

.DISCUSSION...ELEVATED CONVECTION STARTING SOONER THAN PREVIOUSLY
ANTICIPATD.  HAVE UPDATED FORECAST TO REFLECT LATEST TRENDS.

&&

.PREV DISCUSSION...RADAR MOSAIC ACROSS AREA IS SHOWING LITTLE IN THE
WAY OF RETURNS AS SURFACE FRONT HAS PUSHED INTO CENTRAL KANSAS.
THIS HAS EFFECTIVELY KILLED OFF ANY THREAT OF SURFACE BASED
CONVECTION ACROSS AREA AND REMOVED TORNADO WATCH FOR PORTIONS OF
NORTH CENTRAL KANSAS BASED OFF OF THIS TREND.  LOOKS AS THOUGH
PRECIP CHANCE FOR REMAINDER OF EVENING WILL BE SMALL...HOWEVER
ANTICIPATE SHORTWAVE JUST BEGINNING TO EXIT THE CENTRAL ROCKIES TO
KICK OFF SOME ELEVATED CONVECTION AFTER MIDNIGHT. FOR THIS REASON
LEFT CHANCE OF PRECIP IN FORECAST AFTER MIDNIGHT.  NO OTHER CHANGES
MADE TO THE FORECAST AT THIS TIME.

AFTERNOON DISCUSSION FOLLOWS.

MAIN CONCERN OVER THE NEXT SEVERAL DAYS WILL BE THE MOVEMENT OF THE
FRONT AND THE RESULTING TEMPERATURES AND PRECIPITATION CHANCES.

AT 19Z...THE FRONT WAS STRETCHING FROM JUST NEAR KHJH TO KHLC. WARM
AIR ADVECTION OVER THE FRONT WAS GENERATING STRATIFORM RAIN THROUGH
A LARGE PART OF SOUTH CENTRAL NEBRASKA...AND IT WAS EXPANDING IN
AREA. FURTHER TO THE NORTH IN CENTRAL NEBRASKA...A LINE OF ELEVATED
THUNDERSTORMS WAS FORMING IN AN AREA WITH STEEP MID-LEVEL LAPSE
RATES. TEMPERATURES NORTH OF THE FRONT ARE GENERALLY IN THE 50S
EARLY THIS AFTERNOON...AND THEY HAVE BEEN FALLING ON LOW LEVEL COLD
AIR ADVECTION. TEMPERATURES RANGE FROM NEAR 70 RIGHT AT THE FRONT TO
NEAR 80 IN THE SOUTHERN MOST COUNTIES OF THE CWA. LAPS SURFACED
BASED CAPES ARE IN THE 1000 TO 1500 J/KG RANGE IN OSBORNE AND
MITCHELL COUNTIES.

ISENTROPIC LIFT CAN BE SEEN ON THE 305 K SURFACE OVER SOUTH CENTRAL
NEBRASKA THIS EVENING...BUT DECREASES BY 06Z.  STEEP LAPSE RATES IN
THE 500 TO 700 MB LAYER OVER NORTHERN PARTS OF THE FORECAST AREA...
DECREASE BY EARLY THIS EVENING. MODEL SOUNDINGS AROUND 00Z IN EXTREME
SOUTHERN PORTIONS OF THE FORECAST AREA HAVE CLOSE TO 4000 J/KG...BUT
VERY WEAK SHEAR ENVIRONMENT. THUNDERSTORMS MAY FIRE IN SOUTHERN
COUNTIES JUST AHEAD OF THE FRONT...BUT TIMING IS GOING TO BE
CRITICAL IN TERMS OF HOW FAR SOUTH THE FRONT HAS PROGRESSED. A
SHORT WAVE IN SOUTHERN NEVADA EARLY THIS AFTERNOON WILL MOVE TO THE
NORTHEAST OVERNIGHT AND BE APPROACHING KANSAS AND NEBRASKA EARLY
TUESDAY...THE WAVE ALONG WITH LOW LEVEL WARM ADVECTION WILL HELP
DRIVE PRECIPITATION ACROSS NORTHERN KANSAS AND SOUTHERN NEBRASKA
TOMORROW...ESPECIALLY BEFORE 18Z.  TIME HEIGHT CROSS SECTIONS FROM
ETA/GFS SHOW MOISTURE FROM SURFACE TO AT LEAST 650 MB THROUGH 00Z
WED.  CLOUD...PRECIPITATION...AND EASTERLY FLOW AT THE SURFACE WILL
HELP TO SUPPRESS TUESDAYS AFTERNOON TEMPERATURES.

ETA/GFS BOTH FORECAST THE SURFACE BOUNDARY TO WASH OUT LATE TUESDAY
NIGHT/EARLY WEDNESDAY AS STRONG SOUTHERLY FLOW DEVELOPS OVER THE
REGION. NEW FRONT DEVELOPS OVER THE DAKOTAS AHEAD OF LEE LOW MOVING
OUT OF WYOMING. AS WARM AIR ADVECTS NORTH...AFTERNOON HIGH
TEMPERATURES WILL BE MUCH WARMER WEDNESDAY REACHING INTO THE MIDDLE
TO UPPER 80S. AS THE SYSTEM MOVES TO THE EAST...WEDNESDAY AFTERNOON
AND EVENING...COLD FRONT WILL MOVE BACK THROUGH NEBRASKA AND INTO A
SIMILAR POSITION AS THE OLD FRONT HAD THIS MORNING. IT WILL BE
COOLER THURSDAY BEHIND THE FRONT...AND OVERRUNNING PRECIPITATION
WILL BE POSSIBLE AGAIN.

THE REPEATING PATTERN CONTINUES INTO THE WEEKEND WITH THE FRONT
RUNNING NORTH ON FRIDAY WITH WARMER TEMPERATURES. IT IS THEN
EXPECTED TO MOVE SOUTH ONCE AGAIN ON SATURDAY OR SUNDAY.  WILL KEEP
LOW POPS IN MOST OF THE EXTENDED WITH THE FRONT ALLOWING FOR CHANCE
OF PRECIPITATION EACH DAY.
&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM
OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT
THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS:
HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM

VII
Hazardous weather outlook, May 17, 9:06 PM CDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
906 PM CDT MON MAY 17 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-181200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
906 PM CDT MON MAY 17 2004

CORRECTED MINOR TYPO IN THE 4TH PARAGRAPH

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL INCREASE OVERNIGHT AS A STRONG UPPER
LEVEL DISTURBANCE MOVES OVER THE AREA.  ANY THUNDERSTORMS WHICH
DO FORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND HEAVY RAINFALL...
ALTHOUGH AN ISOLATED STORM MAY PRODUCE HAIL UP TO ONE INCH IN
DIAMETER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EARLY MORNING HOURS
OF TUESDAY...BUT ARE EXPECTED TO END BY LATE MORNING.  SOME OF THE
STRONGER STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL.

FOR THE REST OF THE WEEK...UPPER LEVEL DISTURBANCES WILL MOVE
OVER SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS EVERY 24 TO 36
HOURS. A SURFACE BOUNDARY WILL BE STALLED ACROSS CENTRAL KANSAS
TUESDAY BUT LIFT NORTH WEDNESDAY AND BRING A CHANCE FOR THUNDERSTORMS
TUESDAY NIGHT AND WEDNESDAY. ISOLATED SEVERE STORMS WILL POSSIBLE
DURING THAT TIME.

THE FRONT WILL PUSH SOUTH AGAIN THURSDAY...AND CONTINUE TO WAVER
NORTH AND SOUTH THROUGHOUT THE WEEKEND. THE CHANCE FOR
THUNDERSTORMS CONTINUES THROUGH SUNDAY...MAINLY DURING THE LATE
AFTERNOON AND NIGHTTIME PERIODS. IT IS TOO EARLY TO PINPOINT THE
EXACT RISK LEVEL AND HAZARDS FOR SEVERE WEATHER AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE)

LAWRENCE

In the hours before

Special weather statement, May 17, 8:34 PM CDT, 3 hours 58 minutes before
KSZ017>019-180230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
834 PM CDT MON MAY 17 2004

...TORNADO WATCH NUMBER 212 HAS BEEN CANCELED FOR PORTIONS OF
NORTH CENTRAL KANSAS...

THE TORNADO WATCH IN EFFECT FOR ROOKS...OSBORNE AND MITCHELL COUNTIES
IN NORTH CENTRAL KANSAS HAS BEEN CANCELED. ALTHOUGH SHOWERS AND
THUNDERSTORMS MAY BE POSSIBLE THE REST OF THE NIGHT...COOLER AND MORE
STABLE AIR BEHIND A COLD FRONT WILL INHIBIT ANY ADDITIONAL SEVERE
WEATHER.

AWJ
Local storm report, May 17, 11:51 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1151 PM CDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1139 PM     HAIL             WILCOX                  40.36N 99.17W
05/17/2004  0.88 INCH        KEARNEY            NE   EMERGENCY MNGR

&&

LAWRENCE

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 10:17 PM CDTSevere Thunderstorm WarningGIDAdams43 min
May 17, 11:43 PM CDTSevere Thunderstorm WarningGIDKearney62 min
May 18, 12:49 AM CDTFlash Flood WarningGIDAdams6 hr
May 18, 1:02 AM CDTFlash Flood WarningGIDFranklin6 hr

Nearby

Flash Flood Warnings in Nebraska, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.